California, 2008Flash Flooding and Winter Storm in California, January 4 to 6, 2008
January 4 to 6, 2008 · NWS LOX · 22 events in 14 counties and zones
In early January, a powerful Pacific storm brought strong winds, heavy rainfall, flash flooding and winter storm conditions to Central and Southern California. Rainfall totals between January 4th and 6th ranged from 2 to 5 inches over coastal areas to 5 to 11 inches in the foothills and mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In early January, a powerful Pacific storm brought strong winds, heavy rainfall, flash flooding and winter storm conditions to Central and Southern California. Rainfall totals between January 4th and 6th ranged from 2 to 5 inches over coastal areas to 5 to 11 inches in the foothills and mountains. The heaviest rainfall fell over favored south-facing mountain slopes. The total amount of rainfall, combined with rainfall rates around 1 inch per hour, produced numerous reports of flooding as well as mud and debris flows. The mountains received significant snowfall, espeically at the resort levels where 12 to 24 inches of snow fell. Along with the intense precipitation, the storm brought some very strong and gusty southerly winds to the area. The strongest winds were reported across San Luis Obispo and Santa Barbara counties as well as all mountain areas. The winds knocked down trees and power lines, producing numerous power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 4, 4:45 AM PST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 4, 4:45 AM PST, 2 hours 4 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
445 AM PST FRI JAN 4 2008
...UPDATED AVIATION SECTION...
.SHORT TERM...
THERE HAS BEEN VERY LITTLE DEVELOPMENT AHEAD OF THE SYSTEM THIS
MORNING AND MOST AREAS REMAIN RAIN FREE AT THIS TIME. DESPITE THIS
INITIAL HICCUP THE FORECAST IS STILL ON TRACK FOR TODAY. ACTUALLY AT
THIS TIME THE MDLS HAVE UNDERDONE A MAJOR PORTION OF THE STORM
35.5/128.3 WHERE SATELLITE SENSORS INDICATE A GROWING AREA OF 1+
INCH PER HOUR RAINFALL AND A 200 MPH JET. THIS COULD WELL BRING
HEAVY RAIN TO THE CENTRAL COAST LATE THIS MORNING OR ABOUT 6 HOURS
EARLIER THAN PREVIOUSLY THOUGHT. THIS AREA WILL HAVE TO BE WATCHED.
A SCATTERED SHOWER OR TWO IS POSSIBLE SOUTH OF POINT CONCEPTION BUT
FOR THE MOST PART THE RAIN WILL START IN THE AFTERNOON.
THE OTHER BIG CONCERN TODAY IS THE WINDS. GRADIENT TO SFO CURRENTLY
AT 14MB AND IS FORECAST TO REACH AN EXTRAORDINARY VALUE OF 20 MB
AROUND NOON. HIGH WIND WARNINGS ARE IN PLACE FOR THE CENTRAL COAST
AND ALL OF THE MOUNTAINS. A HIGH WIND WATCH IS IN PLACE FOR TONIGHT
FOR THE ANTELOPE VALLEY. AT 00Z ALMOST ALL OF SLO COUNTY IS COVERED
BY 65 KT WINDS THIS WILL EASILY RESULT IN 75 MPH WIND GUSTS. BY 06Z
THE WIND MAX MOVES OVER LA/VTA COUNTIES WHICH IS A LITTLE LATER THAN
PREVIOUS MDL GUIDANCE SUGGESTED AND AS A RESULT HAVE PUSHED THE
WARNING START TIME BACK TO 400 PM. LATER TONIGHT AN AREA OF 50 KT
WINDS AT 925 MB IS FORECAST TO PUSH INTO VTA AND WESTERN LA COUNTY.
NOT SURE IF THIS REALLY GOING TO HAPPEN BUT IT WILL HAVE TO BE
MONITORED.
THE SOUTH FLOW INCREASES RAPIDLY BY LATE AFTERNOON AND LASTS INTO
THE NIGHT SUBSIDING AND TURNING WESTERLY AROUND 300 AM. THIS
POWERFUL SOUTH FLOW WILL DRIVE OROGRAPHIC PRECIPITATION AND UP TO 8
INCHES OF RAIN COULD FALL ON THE SOUTH COASTAL SLOPES.
THE FRONT AND MAIN RAIN BAND WILL MOVES THROUGH THE CENTRAL COAST
FROM 00Z-06Z AND AREAS SOUTH OF POINT CONCEPTION FROM 03Z TO 12Z IT
IS DURING THIS PERIOD WHERE THE RAINFALL RATES WILL BE MOST INTENSE.
THE RAINFALL RATE COULD EASILY EXCEED DEBRIS FLOW THRESHOLDS AND THE
FLASH FLOOD WATCH LOOKS GOOD. HARD TO GAGE EXACTLY HOW WHERE THE
FLASH FLOOD THRESHOLDS ARE AWAY FROM THE BURN AREAS BUT HOPEFULLY AS
THE STORM SHAPES UP THIS MORNING THE FLASH FLOOD POTENTIAL FOR NON
BURN AREAS CAN BE ASSESSED. THE FLASH FLOOD WATCH FOR NON BURN AREAS
WOULD BE NEEDED FROM EARLY THIS EVENING TO DAWN SATURDAY.
THE RAIN WILL TURN TO SHOWERS SATURDAY DURING THE MORNING SATURDAY.
A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVER THE CENTRAL COAST
SATURDAY AFTERNOON AS COLD AIR ALOFT RUSHES IN AND DESTABILIZES
THINGS.
OVERALL...RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED FOR THE
COAST AND VALLEYS AND 5 TO 10 INCHES IN THE MOUNTAINS WITH LOCAL
AMOUNTS OF 12 INCHES WHERE OROGRAPHIC ENHANCEMENT IS THE GREATEST
SNOW LEVELS WILL REMAIN HIGH AND IN FACT WILL ACTUALLY RISE SOME
TODAY WITH ALL OF THE SOUTH FLOW. SATURDAY SNOW LEVELS WILL FALL TO
NEAR 6500 FEET BY SUNDAY MORNING THEY SHOULD DROP TO 5500 FEET AND
THEN SUNDAY AFTERNOON SNOW LEVELS ARE FORECAST TO BE NEAR 4500 FEET.
SUNDAY HAS TURNED A LITTLE TRICKY. BOTH MDLS NOW SHOWING ANOTHER
SIGNIFICANT RAINFALL EVENT IN THE AFTERNOON. SNOW LEVELS NOW NOT
FORECAST AS LOW PREVIOUSLY THOUGHT. BUMPED UP RAIN CHANCES IN
FORECAST BUT UNSURE ABOUT THE AMOUNT OF RAINFALL AS THE NW FLOW
USUALLY DOES NOT CREATE THAT MUCH IN THE WAY OF TOTAL QPF.
.LONG TERM...
EC AND GFS IN GOOD AGREEMENT FOR THE EXTENDED PERIOD. NW FLOW SETS
UP MONDAY. RIGHT NOW TWO IMPULSES ARE FORECAST TO MOVE THROUGH ONE
WEDNESDAY AND ANOTHER LATER THURSDAY. KEPT SOME LINGERING POPS
MONDAY AS SUNDAYS STORM EXITS BUT IF CURRENT GUIDANCE HOLDS THIS
FORECAST IS OVERDONE. SLIGHT CHANCE POPS FOR THE CENTRAL COAST ON
WEDNESDAY TO START. RUN TO RUN CONSISTENCY FOR THE EXTENDED HAS NOT
BEEN GOOD AS IS USUALLY THE CASE WITH FAST MOVING SHORT WAVES
EMBEDDED IN THE NW FLOW...SO CONFIDENCE IN GENERAL IN THE LONG TERM
IS NOT VERY HIGH.
&&
.AVIATION...04/1245Z...
VFR TO MVFR SKIES PREVAILING ACROSS THE AREA. RAIN SHOULD BEGIN N OF
POINT CONCEPTION SHORTLY...BRINGING IFR CIGS AND VSBYS IN AREAS OF
RAIN. RAIN SHOULD PUSH S OF POINT CONCEPTION AFTER 16Z...BRINGING
SIMILAR CIGS TO ALL AIRFIELDS AT THAT TIME. ONLY MODERATE CONFIDENCE
IN ACTUAL CIGS AND RAINFALL TIMING. S WINDS SHOULD INCREASE AS THE
RAIN APPROACHES...WITH SW TO S WINDS OVER 30 KTS EXPECTED N OF POINT
CONCEPTION THIS AFTERNOON...AND OVER 20 KTS S OF POINT CONCEPTION.
FOR KLAX...MVFR CIGS EXPECTED THROUGH THE PERIOD...EXCEPT FOR IFR
CONDS IN PERIODS OF RAIN. RAIN SHOULD AFTER 18Z...WITH HEAVIEST
SHOWERS EXPECTED AFTER 00Z. SE WINDS WITH 20 KTS POSSIBLE AFTER
22Z...AND 30 KT GUSTS POSSIBLE AFTER 06Z.
FOR KBUR...LOW VFR TO MVFR SKIES WILL PREVAIL. RAIN SHOULD BEGIN
AFTER 18Z...BRINGING IFR CONDS DURING PERIODS OF HEAVIER RAIN...MOST
LIKELY AFTER 00Z. SE WINDS AROUND 10 KTS SHOULD INCREASE THROUGH THE
DAY...WITH GUSTS TO 30 KTS POSSIBLE AFTER 04Z.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
STORM WARNING (SEE LAXCWFLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...RORKE
AVIATION...MEIER
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 4, 6:00 AM PST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI JAN 4 2008
CAZ034>041-044>047-051>054-059-087-088-051400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A MAJOR WINTER STORM WILL SWEEP INTO THE AREA TODAY. THE STORM WILL
BRING RAIN TO THE CENTRAL COAST THIS MORNING AND TO VENTURA AND LOS
ANGELES COUNTIES THIS AFTERNOON. THE RAIN WILL INTENSIFY LATER THIS
AFTERNOON AND EVENING AND WILL BRING A THREAT OF DEBRIS FLOWS TO
AREAS IN AND AROUND THE RECENT BURN AREAS. THE STRONG LOW PRESSURE
ASSOCIATED WITH THIS STORM WILL CREATE VERY HAZARDOUS WINDS OVER THE
CENTRAL COAST AND THE MOUNTAINS OF LA AND VENTURA COUNTIES.
STORM FORCE WINDS WILL MAKE IT PERILOUS FOR MARINERS ACROSS THE
NORTHERN OUTER WATERS...GALE FORCE WINDS WILL PRESENT VERY HAZARDOUS
CONDITIONS ACROSS THE REST OF THE OUTER AND INNER WATERS.
VERY HIGH SURF ACROSS THE CENTRAL COAST WILL BE HAZARDOUS TO PEOPLE
NEAR TO THE SURF ZONE. ADDITIONALLY A HIGH RIP CURRENT RISK WILL BE
PRESENT AT ALL BEACHES TODAY.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
VERY STRONG WINDS WILL MAKE FOR HAZARDOUS TRAVEL IN AND THROUGH THE
MOUNTAINS SATURDAY. RAIN HEAVY AT TIMES WILL PRODUCE THE POTENTIAL
FOR HAZARDOUS DEBRIS FLOWS SATURDAY MORNING. THUNDERSTORMS WILL
PRODUCE HAZARDOUS LIGHTNING ACROSS THE CENTRAL COAST SATURDAY
AFTERNOON. SNOW LEVELS WILL FALL TO 6500 FEET AND SNOW WILL MAKE FOR
HAZARDOUS TRAVEL ABOVE THAT ELEVATION. GALES WILL CONTINUE ACROSS
THE OUTER WATERS SATURDAY. HIGH SURF AND A HIGH RIP CURRENT RISK
WILL CREATE HAZARDS FOR ANYONE ON THE BEACHES.
SUNDAY SNOW LEVELS WILL FALL TO NEAR 4500 FEET AND SNOW WILL POSE
HAZARDS FOR TRAVELERS WHO PLAN TO VENTURA INTO AND THROUGH THE
MOUNTAINS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Event by event
11 high wind, 9 flash flood, 2 winter storm. Local standard time, as filed.
High Wind, San Luis Obispo County Interior Valleys
- When
- January 4, 6:49 AM PST to 10:00 AM PST
- Where
- San Luis Obispo County Interior Valleys forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
An automated sensor in Atascadero reported sustained winds of 43 mph.
High Wind, San Luis Obispo County Central Coast
- When
- January 4, 9:38 AM PST to 8:00 PM PST
- Where
- San Luis Obispo County Central Coast forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
A weather spotter in Morro Bay reported a southeasterly wind gust of 75 mph.
High Wind, Santa Monica Mountains Recreation Area
- When
- January 4, 1:00 PM PST to 8:00 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
Strong and gusty southeasterly winds affected the Santa Monica Mountains. Automated sensors at Laguna Peak reported southeasterly wind gusts of 71 mph.
High Wind, San Luis Obispo County Mountains
- When
- January 4, 1:14 PM PST to 8:00 PM PST
- Where
- San Luis Obispo County Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The Branch Mountain RAWS sensor reported a southeasterly wind gust of 58 mph.
High Wind, Cuyama Valley
- When
- January 4, 2:50 PM PST to 8:00 PM PST
- Where
- Cuyama Valley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.538, -120.031 (the zone’s center; the record gives no point)
In New Cuyama, strong southeasterly winds knocked down several power poles and closed down Highway 166 for several hours.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 4, 4:37 PM PST to 11:30 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Strong and gusty southeasterly winds affected the mountains of Los Angeles county. Various automated sensors reported wind gusts in excess of 60 mph. The strongest gusts reported were 74 mph at Grass Mountain and 64 mph at Camp Nine.
High Wind, Ventura County Mountains
- When
- January 4, 4:37 PM PST to 11:30 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
Strong and gusty southeasterly winds affected the mountains of Ventura county. Various automated sensors reported wind gusts in excess of 55 mph.
High Wind, Santa Barbara County Mountains
- When
- January 4, 4:42 PM PST to 8:00 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
A wind tower on Tranquilla Peak reported southeasterly winds gusting over 85 mph.
Flash Flood, San Luis Obispo
- When
- January 4, 4:45 PM PST to 7:00 PM PST
- Where
- San Luis Obispo County, 3 mi N of Cambria to 2 mi NNW of Cambria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.613, -121.070
California Highway Patrol reported flash flooding along San Simeon Creek Road.
Flash Flood, Los Angeles
- When
- January 4, 5:51 PM PST to 9:00 PM PST
- Where
- Los Angeles County, 1 mi NW of Malibu to 4 mi W of Malibu
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 34.040, -118.682
A mud and debris flow developed around the Corral Burn area between Malibu Canyon Road and Corral Canyon Road.
Flash Flood, Los Angeles
- When
- January 4, 7:00 PM PST to 9:00 PM PST
- Where
- Los Angeles County, 3 mi NE of Universal City to 4 mi N of Universal City
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 34.161, -118.293
A mud and debris flow developed around the Barham Burn area. Forest Lawn Drive was closed due to over one foot of mud and debris.
Flash Flood, Ventura
- When
- January 4, 7:18 PM PST to 10:00 PM PST
- Where
- Ventura County, 10 mi E of Santa Paula
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.380, -119.055
California Highway Patrol reported significant flooding along Highway 126 near Hallock Drive.
High Wind, Antelope Valley
- When
- January 4, 7:36 PM PST to 10:00 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
Strong and gusty westerly winds developed across the Antelope Valley. An RAWS sensor at Lake Palmdale reported wind gusts up to 67 mph.
High Wind, Santa Barbara County Central Coast
- When
- January 4, 7:42 PM PST to 9:00 PM PST
- Where
- Santa Barbara County Central Coast forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
A weather spotter in Santa Maria reported three power lines were knocked down by strong winds near the intersection of Black Road and Stowell Road.
Flash Flood, Los Angeles
- When
- January 4, 8:08 PM PST to 10:00 PM PST
- Where
- Los Angeles County, 3 mi SW of Culver City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.989, -118.407
California Highway Patrol reported Interstate 405 was flooded near hte Braddock Road offramp near Culver City.
Flash Flood, Los Angeles
- When
- January 4, 8:08 PM PST to 10:00 PM PST
- Where
- Los Angeles County, 3 mi SW of Culver City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.989, -118.407
California Highway Patrol reported Interstate 405 was flooded near hte Braddock Road offramp near Culver City.
Flash Flood, Ventura
- When
- January 4, 8:10 PM PST to 10:00 PM PST
- Where
- Ventura County, 2 mi S of Fillmore to 1 mi SSE of Fillmore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.371, -118.920
California Highway Patrol reported several inches of mud across the road at the intersection of Guiberson Road and Chambersburg Road.
Flash Flood, Santa Barbara
- When
- January 4, 9:50 PM PST to 11:30 PM PST
- Where
- Santa Barbara County, 2 mi N of Summerland to 1 mi NNE of Summerland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.449, -119.580
California Highway Patrol reported the intersection of Hidden Valley Lane and Ladera Lane was completely flooded which resulted in road closures.
Flash Flood, Los Angeles
- When
- January 5, 5:00 AM PST to 7:00 AM PST
- Where
- Los Angeles County, Norwalk to 2 mi WNW of Norwalk
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.880, -118.080
California Highway Patrol reported Interstate 5 was flooded by over 2 feet of water.
High Wind, Antelope Valley
- When
- January 6, 1:36 AM PST to 6:00 AM PST
- Where
- Antelope Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Strong and gusty westerly winds developed across the Antelope Valley. An RAWS sensor at Lake Palmdale reported wind gusts up to 61 mph.
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 6, 10:00 AM PST to 10:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
The combination of heavy snow and gusty southeasterly winds produced winter storm conditions in the mountains of Los Angeles county. Overall, between 6 and 18 inches of snow fell with the greatest amounts at the resort level. Gusty southeast winds over 40 mph produced areas of blowing snow.
Winter Storm, Ventura County Mountains
- When
- January 6, 10:00 AM PST to 10:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
The combination of heavy snow and gusty southeasterly winds produced winter storm conditions in the mountains of Venutra county. Overall, between 6 and 18 inches of snow fell with the greatest amounts at the resort level. Gusty southeast winds over 40 mph produced areas of blowing snow.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74968, 74964, 74974, 74966, 74971, 74972, 74973, 74967, 75227, 75228, 75230, 75234, 74976, 74965, 75235, 75236, 75237, 75233, 75238, 74977, 75239, 75240.